Increase in Heroin Overdoses Seen in Delray Beach
The Delray Beach police department continues to express concern and alarm about the recent heroin overdoses in the city. It is reported that the department responded to 13 overdose calls occurring from last Friday to Monday with two of those calls resulting in deaths. The victims were a 35-year-old man and a 26-year-old man.
Officers in the area responded to 17 heroin-related overdoses in May, of which three people died. It is suspected that people are turning to heroin due to the recent crack down in pain pill abuse throughout Florida. These heroin deaths are suspected to be caused by Fentanyl, which is used to cut the heroin.
Fentanyl is a highly addictive opioid medication that is said to be 50 to 100 times more potent than heroin and is a common cause of overdose. Side effects of using Fentanyl include:
- Shallow or weak breathing
- Severe weakness
- Fast or slow heart rate
- Muscle stiffness
- Nausea or vomiting
- High blood pressure
- Slowed breathing
Victims from over the weekend reportedly received Narcan from police or Delray Beach Fire Rescue and were then transported to the hospital. The Delray Beach police department became the first Palm Beach County department to carry the overdose antidote in March.
In 2014 Palm Beach County Fentanyl combined with heroin is reported to have caused 44 deaths. In October of 2015 the numbers reportedly nearly doubled to 75 deaths on record.